Drought, West Central Plateau
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from July continued through August 2018 for areas around Gallup.
Widespread severe to extreme drought conditions at the end of July 2018 improved only slightly through August 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions improved slightly to around 64 percent of the state, of which around 36 percent was deemed extreme drought or worse.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread severe to extreme drought conditions at the end of July 2018 improved only slightly through August 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions improved slightly to around 64 percent of the state, of which around 36 percent was deemed extreme drought or worse. Exceptional drought improved very little to around 15 percent of New Mexico. Scattered to numerous showers and thunderstorms occurred throughout the month, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and eastern New Mexico. Widespread rainfall amounts of one to three inches occurred across central and eastern New Mexico with pockets of between four and six inches around the Gila region and the eastern plains. Thunderstorms across eastern New Mexico were strong to severe on several days during the month. The Four Corners region remained on the dry side during August 2018 with no improvement to exceptional drought conditions. Several small wildfires that started due to lightning strikes along the Continental Divide in July continued to burn slowly through mid to late August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:36 PM MST, 1 hour 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1136 PM MDT Tue Jul 31 2018 .AVIATION... 06Z TAF CYCLE Showers and perhaps a thunderstorm will move in the vicinity of KSAF through 07Z, then area terminals will remain VFR with no convection through at least mid day Wednesday. A very active day is forecast late Wednesday afternoon/evening, with thunderstorm impacts possible at KSAF and KLVS, followed by KTCC, KROW, KAEG and KABQ in terms of probabilities. Hail and strong/erratic winds along with MVFR conditions are likely with storms late Wednesday. 11 && .PREV DISCUSSION...228 PM MDT Tue Jul 31 2018... .SYNOPSIS... The active weather pattern will continue through the forecast period with daily rounds of showers and thunderstorms each day and night, mostly in the afternoons and evenings. High pressure remains near the UT/NV/AZ borders. It will drift southeast into AZ Wednesday and approach the AZ/NM border Thursday. It quickly reforms off the CA coast Friday, remains there Saturday then it's centered over NM Sunday. The high will strengthen early next week while remaining close to NM. A couple of short wave troughs will slip into northeast NM the remainder of this week, one Wednesday evening and another Friday evening. These will provide a fresh batch of deep moisture to much of the state. The second half of the week will be very active with widespread showers and thunderstorms. The storm activity will diminish some over the weekend into early next week. && .DISCUSSION... A slow start to the showers and thunderstorms this afternoon with pretty much just the Southwest Mountains getting any decent lightning. Things will pick up late this afternoon and this evening with isolated showers and storms everywhere but the far northwest, closest to the upper high pressure area. A few storms could become severe in central NM. The convection will be slow to diminish after midnight tonight. High pressure aloft will drift into AZ Wednesday while a short wave trough approaches from the northwest. This trough will drop into eastern NM and bring enhanced moisture and convection Wednesday night, with western areas active as well. Western and central areas will be favored for storms Thursday into Thursday night, while the east stabilizes some. The nearby high pressure area will quickly retreat off the west coast Friday as the next short wave trough moves in from the northwest. Late Friday and Friday night will again be very active with plenty of showers and thunderstorms. The upper high will move back over NM this coming weekend and strengthen nearby early next week. This will result in less convection, with scattered storms over the mountains and isolated over the valleys and eastern highlands. The eastern plains will see less storm coverage over the weekend and may be completely dry early next week. CHJ && .FIRE WEATHER... Deep layer moisture will continue increasing over New Mexico through the remainder of this week. High pressure over eastern Arizona will drift eastward and weaken through late week. This will set the stage for north to south steering flow to become very light and elevate the flash flood threat. Friday to Saturday currently appears to be the most active period with near record precipitable water values. Temperatures will be near to slightly below normal in this pattern for the entire area. Min humidity will range from near 20% across western NM to near 40% along the TX border. Overnight max humidity recoveries will be good to excellent areawide. An overall decrease in the coverage of showers and storms is possible by Sunday as upper level high pressure strengthens over NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Tue Jul 31 2018 NMZ501>540-011130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 305 AM MDT Tue Jul 31 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A round of afternoon and evening thunderstorms will develop over the northern and western mountains early this afternoon, moving south over the lower elevations during late afternoon and early evening.. A few strong storms are possible this afternoon and evening with locally heavy rainfall, small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm coverage is forecast to increase Wednesday and remain active Thursday through the weekend. Strong to severe storms are possible in eastern New Mexico Wednesday afternoon and evening. Additionally, localized flash flooding, especially over and near recent burn scars, is possible each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 W RIO RANCHO 35.27N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
IDALIA AND UNSER
&&
EVENT NUMBER ABQ201800768
JLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 1 ESE RIO RANCHO 35.27N 106.65W
07/31/2018 E0.88 INCH SANDOVAL NM TRAINED SPOTTER
NORTHERN AND ROCKAWAY
&&
EVENT NUMBER ABQ201800769
JLSSpecial Weather Statement
National Weather Service Albuquerque NM
853 PM MDT TUE JUL 31 2018
NMZ522-524-010330-
South Central Highlands-Estancia Valley-
853 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TORRANCE COUNTY
UNTIL 930 PM MDT...
At 853 PM MDT, Doppler radar was tracking a strong thunderstorm over
Estancia, moving south at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estancia, Mountainair and Willard.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3444 10628 3453 10625 3453 10622 3456 10624
3482 10614 3478 10592 3438 10597
TIME...MOT...LOC 0253Z 011DEG 27KT 3473 10605
28PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
928 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 4 NW RIO RANCHO 35.31N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
KING AND UNSER
&&
EVENT NUMBER ABQ201800770
JLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ROCIADA 35.83N 105.42W
07/31/2018 M1.00 INCH SAN MIGUEL NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800771
ACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
951 PM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NW MINERAL HILL 35.64N 105.44W
07/31/2018 E1.00 INCH SAN MIGUEL NM TWITTER FEED
&&
EVENT NUMBER ABQ201800772
JLS38 drought. Local standard time, as filed.
Exceptional drought conditions from July continued through August 2018 for areas around Gallup.
Extreme drought conditions from July continued through August 2018 for western Curry County. The far eastern portion of the county was completely eliminated from drought in August.
Extreme drought conditions from July continued through August 2018 for western Quay County. The far eastern portion of the county was completely eliminated from drought in August.
Extreme drought conditions from July improved to severe drought through August 2018. The far eastern portion of the county was completely eliminated from drought in August.
Severe drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Extreme drought conditions from July continued through August 2018.
Severe drought conditions from July continued through August 2018.
Severe to extreme drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July improved to extreme drought for parts of the Jemez Mountains through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July improved to extreme drought for parts of the area through August 2018.
Exceptional drought conditions from July continued to improve to extreme drought for parts of the area through August 2018. Locations within western San Miguel County remained under severe drought through August.
Exceptional drought conditions from July continued through August 2018.
Exceptional drought conditions from July continued through August 2018.
Severe drought conditions from July continued through August 2018.
Severe drought conditions from July continued through August 2018. Parts of the area south of the metro improved to moderate drought through August.
Extreme drought conditions from July continued through August 2018.
Exceptional drought conditions from July improved to extreme drought for parts of the area through August 2018.
Severe drought conditions from July continued through August 2018.
Severe drought conditions from July continued through August 2018.
Extreme drought conditions from July improved to severe drought through August 2018.
Extreme drought conditions from July improved to severe drought for most of the area through August 2018.
Extreme drought conditions from July improved to severe drought for most of the area through August 2018.
Extreme drought conditions from July improved to severe drought for the eastern half of the county through August 2018. Parts of far eastern Roosevelt County improved to moderate drought in August.
Extreme drought conditions from July continued through August 2018.
Extreme drought conditions from July continued through August 2018.
Severe drought conditions from July improved to moderate drought for parts of the area through August 2018.
Extreme drought conditions from July continued through August 2018.
Severe drought conditions from July improved to moderate drought for parts of the area through August 2018.
Severe drought conditions from July improved to moderate drought through August 2018.
Severe drought conditions from July continued through August 2018.
Severe drought conditions from July continued through August 2018.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771986, 771987, 771988, 771989, 771990, 771991, 771992, 771993, 771994, 771995, 771996, 771997, 771998, 771999, 772000, 772001, 772002, 772003, 772004, 772005, 772006, 772007, 772008, 772009, 772010, 772011, 772012, 772013, 772014, 772015, 772016, 772017, 772018, 772019, 772020, 772021, 772022, 772023.